Washington, 2016Hail in Washington, June 8, 2016
June 8, 2016 · NWS OTX · 1 event in 1 county or zone
A strong fast moving cold front brought severe thunderstorms to Extreme Eastern Washington during the afternoon and early evening hours of June 8,2016. 25 inch size hail causing dents in a car at Anatone, Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong fast moving cold front brought severe thunderstorms to Extreme Eastern Washington during the afternoon and early evening hours of June 8,2016. The storms produced large hail and damaging wind.The most impressive storm spotter report noted 1.25 inch size hail causing dents in a car at Anatone, Washington. Not much further away in North Idaho the most impressive storm reports included 1.75 inch size hail at Craigmont with numerous 1.00 inch size hail reports near the towns of Winchester and Avery along with several 50 foot cottonwood trees blown over not far from Santa, Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 8, 1:32 PM PST, 8 minutes earlier.
Area forecast discussion, Jun 8, 1:32 PM PST, 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
232 PM PDT WED JUN 8 2016
.SYNOPSIS...
Strong to severe thunderstorms are likely through evening across
southeast Washington and the southern Idaho panhandle. Gusty winds
will be from the Cascade valleys into the Columbia Basin. This is
all due to a cold front that will move through the region this
evening. Cooler, breezy and showery weather will develop over the
Inland Northwest for Friday and through the weekend. A slow
warming trend is anticipated for early next week.
&&
.DISCUSSION...
The remainder of the afternoon and evening hours...the focus will
be on strong to severe storms across southeastern WA and the
Idaho Panhandle. The cold front is traversing the CWA a bit slower
than expected and has allowed sufficient heating south of a line
from Clark Fork to La Crosse. This could mean two things, the
threat for strong storms will arc further to the north and west
than previously expected and the threat for strong storms may
linger longer into the evening. As such, per coordination with
surrounding offices and the storm prediction center, a severe
thunderstorm watch will be issued for the aforementioned areas
through this evening for storms capable of damaging winds and
large hail. These storms will also be capable of heavy rainfall
but the storm motion is so fast that it will take training storms
in the event to get flash flooding so will hold off on any flood
highlights at this time.
For the remainder of Central and NE Washington and far N Idaho
Panhandle, the threat for strong storms is much lower. There will
be a few embedded storms at times but the main issues will be
scattered showers along a slow moving frontal band and gusty winds
capable of fanning any new fire starts from earlier lightning /sb
Thursday through Sunday: A cooler and showery weather pattern
will be over the Inland NW for the later half of the week and the
upcoming weekend. In the wake of strong cold front this evening,
an upper level low pressure system will roll into the Pacific NW
and settle in for the weekend. The strong to severe convection
from this evening will wane overnight over the Idaho Panhandle.
Gusty winds will persist from the lee side Cascade valleys into
the Columbia Basin overnight and taper off by Thursday morning.
Gusty winds will develop again Thursday afternoon with speeds to
20 mph. The models show a secondary front with an embedded
shortwave will round the trough and reach the Cascades by 00z
Friday. Surface based convection will develop over the Cascades
Thursday afternoon and ahead of the feature over the Blue
mountains, but it will not be at the caliber of those seen today.
Instability and sheer will be less and as the colder trough moves
in, anticipate more showery conditions with isolated embedded
thunderstorms. This band of showers will accompany the shortwave
and move across eastern Washington Thursday afternoon, and then
stalling over extreme eastern Washington into north Idaho by
Thursday evening and Friday. Did raise pops for Thursday night
into Friday to support the better chances of precipitation. The
cloud cover and precipitation will keep temperatures on the cool
side on Friday and did push temperatures down slightly for Friday.
By Saturday, the upper trough will swing through Washington, but
models are differing on the track of its center. The ECMWF
indicates a northward track of the low across BC, while the GFS
and GEM show this feature lingering over Washington into north
Idaho for the weekend. Did opt for a compromise of the model
solutions, kept shower coverage diurnally driven over the higher
terrain. Could still see a hint of thunderstorms especially over
north Idaho. Across the lowlands of the Columbia Basin, shower
chance will be minimal. Cool and below normal temperatures will
prevail through the weekend. /rfox
Monday through Wednesday: Swift SW stearing flow will produce a
number of short-wave troughs that will introduce isolated to
scattered showers and thunderstorms each day.bz
&&
.AVIATION...
18Z TAFS: A cold currently stalled across Central/NE WA will
continue to focus elevated showers and t-storms through 20z. The
front will begin to make a move east around 21Z and interact with
deep instability along an axis from NE Oregon and NW Montana.
Clusters of t-storms are expected to develop across Ern WA and N
ID impacting Spokane-Cd'A but the threat for scattered strong to
severe storms will focus along and south of Walla Walla to Pullman
to Mullan including the Pullman and Lewiston terminals. Chances
increase further even further south. These storms will be capable
of damaging winds and large hail btwn 21-02Z. Gusty west winds
will develop behind the front with the potential for sustained
speeds 15-25 and gusts near 30 mph. Some guidance is indicating
strong speeds for Wenatchee arnd 00z so this will be monitored for
future updates. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 53 73 51 65 49 63 / 50 10 60 50 30 30
Coeur d'Alene 52 73 50 65 49 63 / 50 10 30 60 50 40
Pullman 48 71 48 63 46 59 / 50 10 40 60 40 30
Lewiston 56 79 55 69 52 67 / 50 10 40 50 40 30
Colville 51 75 50 70 49 68 / 30 20 70 30 40 50
Sandpoint 50 71 48 64 47 63 / 60 10 30 60 50 40
Kellogg 49 69 48 64 45 57 / 70 20 20 30 30 40
Moses Lake 53 78 50 73 49 71 / 20 10 40 10 10 20
Wenatchee 55 75 51 72 52 69 / 10 20 20 10 10 30
Omak 52 76 50 74 50 71 / 10 10 30 10 10 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 8, 6:55 AM PST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
755 AM PDT WED JUN 8 2016
IDZ003-004-026-027-WAZ031>033-091500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
755 AM PDT WED JUN 8 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
This afternoon and evening will bring a cold front passage
through the region. An unstable air mass will be ripe for
potentially strong or even isolated severe thunderstorms
that may produce gusty winds...hail...locally heavy rain and
frequent lightning. The probability for widespread hazardous
weather is low.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
WAZ034-035-041>044-091500-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
755 AM PDT WED JUN 8 2016
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
A cold front passage will bring windy conditions during the late
afternoon and evening hours to the Cascade gaps and the western
Columbia Basin. Very low humidity will combine with these winds to
produce an environment conducive for fire growth on existing or
new fires. The probability for widespread hazardous weather is
low.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
IDZ001-002-WAZ036>038-091500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
755 AM PDT WED JUN 8 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
A cold front passage will bring the threat of isolated to
scattered thunderstorms, especially in the afternoon and
early evening hours. A few stronger storms are possible
with lightning...small hail...heavy downpours and gusty
winds. The probability for widespread hazardous weather is
low.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jun 8, 12:53 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
153 PM PDT WED JUN 8 2016
WAZ032-033-082130-
LOWER GARFIELD AND ASOTIN COUNTIES WA-WASHINGTON PALOUSE WA-
153 PM PDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD...NORTH
CENTRAL ASOTIN AND SOUTHEASTERN WHITMAN COUNTIES UNTIL 230 PM PDT...
AT 152 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF CLARKSTON HEIGHTS-VINELAND...OR 12 MILES WEST OF
CLARKSTON...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLTON AND UNIONTOWN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4642 11738 4643 11743 4666 11723 4658 11704
4650 11704 4637 11729
TIME...MOT...LOC 2052Z 219DEG 32KT 4643 11731
SVHLocal storm report, Jun 8, 1:25 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL CRAIGMONT 46.24N 116.47W
06/08/2016 U1.00 INCH LEWIS ID OTHER FEDERAL
.
&&
NWS SPOKANE WA
IRIS SYSTEMHail, Asotin
- When
- June 8, 1:40 PM PST to 1:50 PM PST
- Where
- Asotin County, Anatone
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.130, -117.130
A member of the public reported 1.25 inch size hail which caused dents in a car near Anatone, Washington.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Utah, June 8 to 13, 2016$78,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strike in New Jersey, June 8, 2016$2,000 · 63 kt wind · 41 events
- Hail and Damaging Winds in Montana, June 8, 2016$33,000 · 1.25 in hail · 9 events
- Damaging Winds in Pennsylvania, June 8, 201652 kt wind · 22 events
- Damaging Winds in Maryland, June 8, 201650 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 201654 kt wind · 14 events
- Tornado and Hail in Oregon, June 8, 2016EF0 · 9 events
- Hail and Damaging Wind in Idaho, June 8, 2016$5,000 · 1.75 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 20165 events
- Hail in Minnesota, June 8, 20160.88 in hail · 5 events
- Hail in Iowa, June 8, 2016$2,000 · 1 in hail · 2 events
- Hail in Idaho, June 8, 20162 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628651.